Intravenous drug use – commonly referred to as “shooting up” – is arguably the most dangerous method of drug consumption. It requires making the substance in question into a liquid and injecting it directly into the bloodstream via a syringe. It can be easy to tell if someone is shooting up drugs if you know what to look for. This is beneficial because it can allow loved ones to intervene quickly.
What Drugs are Injectable?
Drugs are not typically injectable in the form that they are initially distributed in. However, many drugs can easily be altered by melting or dissolving them into a liquid which then, can be injected. Bath Salts, PCP, and Ketamine are a few examples of drugs that drug users shoot up. Prescription drugs such as oxycodone and Ritalin may be taken intravenously by individuals with a severe addiction to them. However, there are a couple of drugs that are notoriously used via intravenous injection:
- Crystal Meth
Signs of IV Drug Use
Some of the earliest signs of IV drug use are behavioral, as opposed to physical. These signs include:
- Difficulty concentrating
- Nodding off/extreme drowsiness
- Falling asleep in unusual positions
- Inability to make decisions
- Mood swings
Track Marks/Physical Marks
Probably the most well-known way to tell if someone is shooting up drugs is the presence of “track marks”. These small dots are marks created at the exact site that that syringe is inserted into the body. Other physical marks that may be present at the injection site include bruising or dark discoloration under the skin of the injection site (scat tattoos). These “tattoos” are caused by soot left on a needle from a flame used to disinfect it prior to injection.
Physical marks at the injection site are another reliable way to tell if someone is shooting up drugs… if you can see them. IV drug users cover up their track marks and bruises with long sleeves and pants even if the weather calls for tank tops and shorts. It may seem like an ideal way to hide an addiction, but we can all agree that constantly wearing long sleeves during the summer is suspect. Keep an eye out for unseasonably or uncharacteristically modest and warm clothing.
Heroin and meth – the drugs that we mentioned are most commonly consumed via a syringe – are also drugs known for causing sudden decreases in weight. In conjunction with track marks or a change in clothing preference, sudden or unintentional weight loss could certainly be a sign of someone shooting up.
Whenever skin is broken, there is an increased risk of infection. This is why we use band-aids and wash cuts with alcohol or hydrogen peroxide. However, when a bacteria-covered needle is stuck under the skin, the bacteria can be transferred inside of the body and out of reach of any soap. Additionally, drug users commonly exhibit poor hygiene or a lack of concern for cleanliness. For these reasons, IV drug users are at higher risk of developing skin infections.
Dangers of Intravenous Drug Use
Shooting up drugs isn’t just scary, it’s downright dangerous. By injecting a substance directly into the bloodstream, the user carries an increased risk of overdose. Additionally, those who partake in needle sharing are more likely to contract HIV, STDs, or any number of communicable diseases. Illnesses like HIV are incurable and deadly.
If you observe signs that someone you care about is shooting up drugs, there is no time to lose. An addiction treatment program near you can provide the resources and guidance to get help today.